Alert archive / Michigan / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 15, NWS Grand Rapids, MI

April 23, 2001Montcalm County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Apr 23, 2001, 1:20 PM EDT for Montcalm County, Michigan. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 23, 2001, 1:20 PM EDT (17:20 UTC)
Expired
Apr 23, 2001, 1:45 PM EDT
In force
25 min
Issued by
NWS Grand Rapids, MI
Area
Whole counties

County Montcalm County, MI

The radar

The Grand Rapids radar (KGRR), 56 km from the middle of the area, began a volume at 17:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 5.3 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2001-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2001-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 168 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1107 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
168 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGRR 231720
SVRGRR
MIC117-231745-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
120 PM EDT MON APR 23 2001

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MONTCALM COUNTY IN CENTRAL MICHIGAN

* UNTIL 145 PM EDT

* AT 116 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM ABOUT 10 MILES NORTHWEST OF GREENVILLE... 
  MOVING NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   LANGSTON...TURK LAKE AROUND 125 PM EDT
   ENTRICAN AROUND 135 PM EDT

LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.

MJS/RG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 11:30 AM EDT, 1 hour 50 minutes earlier.

Area forecast discussion, Apr 23, 11:30 AM EDT, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1130 AM EDT MON APR 23 2001

TEMPS IN LOWER 70S ATTM ACROSS GRR FA. CLOUDS AND SCATTERED SHRA
ACROSS NORTHERN AND WESTERN CWA...WITH MORE SHRA TO MOVE INTO SW CWA
EARLY THIS AFT. TEMPS SHOULD NOT RISE MUCH MORE..EXCEPT ACROSS SE
CWA WHERE MID 70S WILL BE ATTAINABLE BEFORE PRECIP MOVES IN. SOME
DESTABILIZATION THIS AFTERNOON AS MID/UPPER LEVELS COOL AS SHORTWAVE
TROUGH APPROACHES. GOING POPS LOOK GOOD.

OSTUNO

.GRR...NONE.

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 4:38 PM EDTSevere Thunderstorm WarningGRRIngham22 min
Apr 23, 7:05 PM EDTSevere Thunderstorm WarningGRRAllegan, Barry, Kent40 min
Apr 23, 7:08 PM EDTSevere Thunderstorm WarningGRRMontcalm37 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.